Cilostazol-Induced Digoxin Toxicity Presenting as Accelerated Idioventricular Rhythm and Recurrent Syncope

Read full text
Authors: SAMEH MADANIEH, Drashti Desai, Gianne Macedo Goedert, Joshua Shultz, Hafiz Hussain
Cited by: 1
References: 8

Abstract

BACKGROUND: Digoxin has a narrow therapeutic index, and toxicity may occur even with apparently normal serum levels, particularly when drug interactions alter its pharmacokinetics or pharmacodynamics. CASE SUMMARY: A 77-year-old man with atrial fibrillation and heart failure developed accelerated idioventricular rhythm (AIVR) after cilostazol was initiated for peripheral arterial disease. Serum digoxin appeared therapeutic, but the sample was drawn >30 hours postdose, outside the appropriate sampling window. Digoxin was discontinued and AIVR resolved completely. DISCUSSION: Cilostazol potentiates digoxin toxicity via P-glycoprotein inhibition (reduced renal clearance) and PDE-3 inhibition (elevated cAMP, enhanced calcium influx). This interaction is frequently overlooked despite cilostazol being commonly coprescribed with digoxin in older patients with peripheral arterial disease and atrial fibrillation. TAKE-HOME MESSAGES: AIVR in a digoxin-treated patient should prompt toxicity evaluation regardless of serum levels. The cilostazol-digoxin interaction is under-recognized and warrants proactive monitoring when these agents are coprescribed.

Fields of Study & Subjects

Poisoning and overdose treatments Antiplatelet Therapy and Cardiovascular Diseases Cardiac electrophysiology and arrhythmias

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
36
Pages
109451–109451
Publication date
23 July 2026
Language
EN